Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Las Vegas, NV

July 6, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jul 6, 2020, 1:26 PM MST for Mohave County, Arizona. It took effect at Jul 8, 2020, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2020, 1:26 PM MST (20:26 UTC)
In effect from
Jul 8, 2020, 10:00 AM MST
Expired
Jul 8, 2020, 8:00 PM MST
In force
10 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3167 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS85 KVEF 062026
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
126 PM PDT Mon Jul 6 2020

AZZ102-071100-
/O.UPG.KVEF.FW.A.0011.200708T1700Z-200709T0300Z/
/O.NEW.KVEF.FW.W.0018.200708T1700Z-200709T0300Z/
/O.CON.KVEF.FW.W.0017.200707T1700Z-200708T0300Z/
Northwest Deserts/Northwest Plateau-
126 PM MST Mon Jul 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
TUESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM MST Wednesday. This
replaces the Fire Weather Watch which had been in effect. 

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

AZZ101-NVZ461-463>466-071100-
/O.CON.KVEF.FW.W.0017.200707T1700Z-200708T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lincoln County/Ely Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
126 PM PDT Mon Jul 6 2020 /126 PM MST Mon Jul 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
TO 8 PM PDT /8 PM MST/ TUESDAY FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 101, 461, 463, 464, 465, AND 466...

* TIMING...10 AM PDT/MST to 8 PM PDT/MST Tuesday.

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
6 follow-up statements
615 
WWUS85 KVEF 071053
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
353 AM PDT Tue Jul 7 2020

AZZ102-072300-
/O.CON.KVEF.FW.W.0017.200707T1700Z-200708T0300Z/
/O.CON.KVEF.FW.W.0018.200708T1700Z-200709T0300Z/
Northwest Deserts/Northwest Plateau-
353 AM MST Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONE 102...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 
AM TO 8 PM MST WEDNESDAY FOR STRONG WINDS AND LOW RH FOR FIRE 
WEATHER ZONE 102...

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-NVZ461-463>466-072300-
/O.CON.KVEF.FW.W.0017.200707T1700Z-200708T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lincoln County/Ely Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
353 AM PDT Tue Jul 7 2020 /353 AM MST Tue Jul 7 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS
AND LOW RH FOR FIRE WEATHER ZONES 101, 461, 463, 464, 465, AND
466...

* TIMING...10 AM PDT/MST to 8 PM PDT/MST Tuesday.

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
206 
WWUS85 KVEF 071646
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
946 AM PDT Tue Jul 7 2020

AZZ102-080300-
/O.CON.KVEF.FW.W.0017.200707T1700Z-200708T0300Z/
/O.CON.KVEF.FW.W.0018.200708T1700Z-200709T0300Z/
Northwest Deserts/Northwest Plateau-
946 AM MST Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST 
WEDNESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

* TIMING...Until 8 PM MST today, and 10 AM MST to 8 PM MST
  Wednesday.

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-NVZ461-463>466-080300-
/O.CON.KVEF.FW.W.0017.200707T1700Z-200708T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lincoln County/Ely Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
946 AM PDT Tue Jul 7 2020 /946 AM MST Tue Jul 7 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
101, 461, 463, 464, 465, AND 466...

* TIMING...Until 8 PM PDT/MST today.

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
864 
WWUS85 KVEF 080259
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
759 PM PDT Tue Jul 7 2020


AZZ102-081700-
/O.EXP.KVEF.FW.W.0017.000000T0000Z-200708T0300Z/
/O.CON.KVEF.FW.W.0018.200708T1700Z-200709T0300Z/
Northwest Deserts/Northwest Plateau-
759 PM MST Tue Jul 7 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102......RED FLAG 
WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY FOR 
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...


* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ101-NVZ461-463>466-080400-
/O.EXP.KVEF.FW.W.0017.000000T0000Z-200708T0300Z/
Lake Mead NRA/Colorado River-AZ side-Lincoln County/Ely Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
759 PM PDT Tue Jul 7 2020 /759 PM MST Tue Jul 7 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
461, 463, 464, 465, AND 466...

Winds are quickly decreasing below criteria with sunset, so the
Red Flag Warning is being allowed to expire. However, poor
recovery is expected tonight, so caution is still advised.

$$


weather.gov/lasvegas
550 
WWUS85 KVEF 081055
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
355 AM PDT Wed Jul 8 2020

AZZ102-082300-
/O.CON.KVEF.FW.W.0018.200708T1700Z-200709T0300Z/
Northwest Deserts/Northwest Plateau-
355 AM MST Wed Jul 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONE 102...

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
866 
WWUS85 KVEF 081702
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1002 AM PDT Wed Jul 8 2020

AZZ102-090300-
/O.CON.KVEF.FW.W.0018.000000T0000Z-200709T0300Z/
Northwest Deserts/Northwest Plateau-
1002 AM MST Wed Jul 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

* WIND...Southwest winds 15 to 25 MPH with gusts to 35 MPH.

* HUMIDITY...5 to 10 percent with poor overnight recovery.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning or other outdoor activities that may result 
  in sparks or flames are not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
199 
WWUS85 KVEF 090250
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
750 PM PDT Wed Jul 8 2020

AZZ102-090400-
/O.EXP.KVEF.FW.W.0018.000000T0000Z-200709T0300Z/
Northwest Deserts/Northwest Plateau-
750 PM MST Wed Jul 8 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

Winds have already begun decreasing, with gusts below 30 MPH
everywhere across the area, so the Red Flag Warning is being
allowed to expire on time.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 6, 1:07 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 6, 1:07 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
107 PM PDT Mon Jul 6 2020

.SYNOPSIS...Southwest winds will increase over the region Tuesday,
bringing increased concerns for wildfire spread, as well as
dangerous boating conditions on Lakes Mead and Mohave. Winds could
linger into Wednesday in Mohave County. Temperatures will rise
Thursday through the weekend, possibly reaching dangerous levels.
Thunderstorm chances remain very small through the weekend.
&&

.DISCUSSION...Clear skies areawide early this afternoon with
seasonably hot temperatures and very low humidity. The trough seen
nearing the West Coast in satellite imagery will continue to
progress east, knocking down temperatures a couple of degrees
tomorrow and kicking up stronger southwesterly winds. These winds,
combined with low humidity and receptive fuels, will lead to
increased fire danger. The Red Flag Warning for Lincoln, Clark, and
Mohave counties looks good. After coordinating with PSR and FGZ,
will upgrade the Watch for Mohave County on Wednesday to a Warning
in order to simplify statewide messaging. After the trough moves
away, ridging will build in from the southeast, pushing temperatures
upward beginning on Thursday. At this time, it appears that Saturday
through Monday will see the hottest temperatures. Current Heat Risk
grids for those days show widespread Moderate risk, with splotches
of High and Extreme risk in the lower elevations, putting us on the
fence regarding Excessive Heat Watches. If forecast temperatures
trend up a degree or two, widespread Watches may be needed; however,
if the forecast trends down a degree or two, no Watches may be
needed. Thus, will postpone the decision for another shift (or day),
instead of issuing something and having to expand or contract it
multiple times leading up to the event. There is an outside chance
of moisture seeping into the region next weekend, but confidence is
too low to warrant a mention of thunderstorms at this time.
&&

.FIRE WEATHER...Critically dry conditions with poor overnight
recoveries and afternoon breezes will continue this week. Winds will
peak on Tuesday in southern Nevada and northwest Arizona, resulting
in increased fire danger and thus a Red Flag Warning Tuesday
afternoon. Gusty southwest winds could linger in northwest Arizona
on Wednesday afternoon, and the Fire Weather Watch has been
upgraded to a Red Flag Warning.
&&

.AVIATION...For McCarran...Easterly winds will begin to veer to the
southeast over the next couple over hours as winds pick up to 8-12
knots gusting 15-20 knots. The southeast winds should hold on
through 23z when a shift to the south/southwest is anticipated. This
shift could come as late as 01z. This southwest push will be
slightly stronger with speeds closer to 15 knots gusting 25 knots
through 03z. Southwest gusts are possible after 03z as sustained
wind speeds stay up around 10 knots. Stronger south to southwest
winds are expected Tuesday with an earlier onset; likely between 14z-
16z. Winds will run around 15-20 knots with gusts up to 30 knots for
much of the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy, south to southwest winds will hang around this
afternoon with speeds between 10-20 knots gusting around 25 knots
for many areas. Lighter winds overnight will lead into the breeziest
day this week. Direction remains the same with speeds coming up to
15-25 knots gusting up to 35 knots for most areas. Winds should
begin to pick up by mid/late Tuesday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Morgan
AVIATION...Guillet

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:16 AM MSTFire Weather WatchVEFMohave11 hr
Jul 6, 2:24 AM MSTLake Wind AdvisoryVEF42 hr

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.